New Mexico, 2014Flash Flood in New Mexico, July 23, 2014
July 23, 2014 · NWS ABQ · 1 event in 1 county or zone
Showers and thunderstorms developed during the early afternoon hours across much of the high terrain of central New Mexico. This activity moved slowly west and congealed into a large complex of heavy rainfall within the Rio Grande Valley between Kewa Pueblo, Algodones, and Placitas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the early afternoon hours across much of the high terrain of central New Mexico. This activity moved slowly west and congealed into a large complex of heavy rainfall within the Rio Grande Valley between Kewa Pueblo, Algodones, and Placitas. Torrential rainfall from storms that moved slowly through Algodones produced flash flooding along a conservancy ditch to the east of town. The levee was breached and significant amounts of water and mud spread into nearby areas. Damage was reported to the irrigation structure, several homes, and the Algodones fire station. Another area of heavy thunderstorms that developed south of Taos impacted the community of Talpa. A clogged culvert caused water to burst into a nearby community, displacing several residents from their homes. No significant damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 23, 2:40 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT WED JUL 23 2014
.SYNOPSIS...
OVER THE NEXT 3 TO 4 DAYS AT LEAST...PLACEMENT OF BEST SHOWER AND
STORM POTENTIAL WILL BE DRIVEN BY THE LOCATION AND STRENGTH OF
HIGH PRESSURE ALOFT. CURRENTLY HIGH PRESSURE IS QUITE STRONG OVER
SOUTHERN COLORADO AND IS DRIVING STORMS TOWARD THE WEST ND
NORTHWEST ACROSS THE FORECAST AREA. IT IS ALSO PUSHING A MORE
SUBSIDENT AREA ACROSS TEXAS PANHANDLE AND NM EASTERN PLAINS SLOWLY
WESTWARD AS WELL. THUS THE LATTER AREA IS STAYING RAIN FREE. THIS
SUBSIDENT AREA WILL LIKELY CAUSE A LITTLE EARLIER THAN NORMAL
DROP OFF IN STORM ACTIVITY FOR MOST CENTRAL SECTIONS TONIGHT AND
ALLOW LITTLE OR NO STORMS THERE AND FEWER THAN TODAY ACROSS MUCH
OF THE WEST. THE MOISTURE PLUME WILL WILL EASE INTO NORTHWEST NEW
MEXICO ON THURSDAY AND INTO NORTH CENTRAL AREAS FRIDAY. A FRONT
WILL THEN BACK INTO NORTHEAST NEW MEXICO BETWEEN SATURDAY AND
EARLY SUNDAY...PERHAPS FOLLOWED BY A REINFORCEMENT BETWEEN SUNDAY
AFTERNOON AND MONDAY. THIS SHOULD LEAD TO AN UPTICK IN SHOWERS
AND THUNDERSTORMS IN THE NORTHEAST SECTION OF THE STATE SATURDAY
AND PERHAPS OVER A LARGER AREA OF THE STATE BETWEEN SUNDAY AND
TUESDAY AS THE UPPER HIGH ALSO SHIFTS MORE INTO ARIZONA.
&&
.DISCUSSION...
STRONG HIGH PRESSURE IS CENTERED OVER SOUTH CENTRAL CO. THIS
LOCATION WILL CONTINUE TO STEER STORMS FROM EAST TO WEST OVER
MOST OF THE FCST AREA INTO THE NIGHT. SUBSIDENT AREA COMING INTO
EAST NM HAS SHUT DOWN STORM DEVELOPMENT THERE AND THAT SUPPRESSIVE
REGIME SHOULD GREATLY LIMIT CONVECTION ACROSS CENTRAL AREAS THU
WHILE REDUCING IT PERHAPS TO A DEGREE ACROSS W CENTRAL OR SW
SECTIONS. THE DRIER AND OR MORE SUBSIDENT AIRMASS ENGULFING EVEN
LARGER PORTION OF THE STATE FOR THE REST OF THE WEEK AND PERHAPS
INTO SATURDAY...SUPPORTED BY ALL THE FCST MODELS...SO POPS NEEDED
SOME SIGNIFICANT TRIMMING...MOST RADICALLY ACROSS THE SE TWO
THIRDS OR SO OF THE STATE. SOME LEE SIDE TROUGHING MAY INDUCE SOME
BREEZY CONDITIONS AT TIMES ACROSS THE NE THIRD OR SO. BUMPED UP
AFTN HIGHS A FEW DEGREES MAINLY FRI AND SAT ACROSS MAINLY THE EAST
HALF OF FCST AREA.
LATER IN THE WEEKEND AND EARLY NEXT WEEK WE SHOULD SEE SOME INCREASE
IN STORM COVERAGE AS HIGH PRESSURE EASES INTO AZ...ALLOWING AT
LEAST A COUPLE OF BACK DOOR FRONTS TO SWEEP ACROSS AT LEAST THE NE
HALF OR THREE QUARTERS OF THE STATE. THE MORE SUBSTANTIAL FRONT WILL
LIKELY ARRIVE BETWEEN LATE SAT AND EARLY MON. ANY CONVECTION
DEVELOPING ALONG THE LEADING EDGE OF THE FRONTS MAY CAUSE THE
BOUNDARIES TO SURGE A BIT FARTHER SOUTH AND WEST THAN WHAT THE
MODELS ARE CURRENTLY SUGGESTING...BUT AN INCREASE IN POPS AND A
DOWNWARD TREND IN TEMPERATURES SEEMS FAIRLY LIKELY TO OCCUR IN AT
LEAST THE NE HALF OF THE STATE.
43
&&
.FIRE WEATHER...
UPPER HIGH WILL REMAIN OVER PORTIONS OF NEW MEXICO THROUGH SATURDAY.
THE AREA WILL REMAIN UNDER RECYCLE MODE IN TERMS OF MONSOONAL
MOISTURE. THIS MEANS SHRINKING WETTING RAIN FOOTPRINTS AND GRADUAL
DRYING NEAR THE SURFACE. THE WETTER STORMS SHOULD FAVOR THE FAR
WEST/NORTHWEST BASED ON LATEST MODELING AND EXPECTED HIGHER
ATMOSPHERIC MOISTURE PLUME LOCATION. TEMPERATURES WILL REMAIN ABOVE NORMAL
BOTH DAY AND NIGHTTIME. HUMIDITY VALUES LOOK TO BE SEASONABLE IF NOT
A LITTLE BELOW SEASONABLE LEVELS BUT CERTAINLY NOT ROCK BOTTOM. LACK
OF A MID LEVEL DRY SLOT OR INTRUSION MEANS THE ABSENCE OF VERY LOW
RH READINGS. LOCALIZED STRONG OUTFLOW WIND WILL REMAIN A CONCERN
DURING THIS PERIOD DUE TO SOME DRYING OF THE ATMOSPHERE. BREEZES
EXPECTED THURSDAY AFTERNOON ACROSS THE EAST DUE TO LEE SIDE
TROUGHING EXPECTED THERE.
STILL LOOKING AT A STRONGER BACK DOOR COLD FRONT TO UNDERCUT THE
UPPER HIGH FROM THE EAST ON SUNDAY. STORMS SHOULD BECOME MORE
CONCENTRATED AND PROVIDE A LARGER FOOTPRINT OF WETTING RAIN DURING
THE AFTERNOON AND OVERNIGHT HOURS. THIS UPTICK IN STORM
COVERAGE...ESPECIALLY FAVORING THE EAST AND SANGRES SHOULD CONTINUE
THROUGH TUESDAY. HUMIDITY SHOULD ALSO INCREASE DURING THIS PERIOD AS
DEWPOINTS INCREASE AND TEMPERATURES DECREASE. THE UPPER HIGH IS
EXPECTED TO ALSO SHIFT FURTHER WEST AND NORTH DURING THIS PERIOD.
CONFIDENCE IS PRETTY GOOD FOR THIS OUTCOME BASED ON LATEST MODEL
TRENDS.
50
&&
.AVIATION...
18Z TAF CYCLE
DRIER AND MORE STABLE AIR WILL MOVE OVER THE FORECAST AREA TODAY.
CELL DVLPMENT WILL INITIALLY IMPACT ABQ/SAF/AEG BUT SHOULD MOVE
OFF TO THE WEST AND NORTH AS THE AFTERNOON PROGRESSES THUS SHORT
DURATION. GUP HAS THE STRONGEST TS IMPACT POTENTIAL WITH LONGER
DURATION. FMN COULD SEE SOME VCSH LATE AFTERNOON/EARLY EVENING
BEFORE DISSIPATING. MTN TOP OBSCD DUE TO TS WOULD BE MOST POSSIBLE
ACROSS THE WESTERN THIRD OF THE FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 66 91 63 93 / 40 40 20 20
DULCE........................... 54 86 53 88 / 40 40 30 30
CUBA............................ 56 86 57 88 / 30 30 20 20
GALLUP.......................... 59 87 59 90 / 40 20 20 10
EL MORRO........................ 56 84 56 85 / 50 20 20 10
GRANTS.......................... 57 88 58 89 / 40 20 20 10
QUEMADO......................... 57 86 58 87 / 40 10 5 5
GLENWOOD........................ 60 92 61 93 / 50 5 5 0
CHAMA........................... 47 81 49 82 / 40 50 40 40
LOS ALAMOS...................... 60 85 60 86 / 20 20 10 20
PECOS........................... 57 84 58 85 / 20 10 5 20
CERRO/QUESTA.................... 53 82 53 82 / 20 30 20 40
RED RIVER....................... 43 73 45 73 / 20 40 30 40
ANGEL FIRE...................... 42 78 44 80 / 20 30 20 40
TAOS............................ 50 85 51 87 / 20 20 10 30
MORA............................ 52 85 54 85 / 20 20 10 30
ESPANOLA........................ 59 89 60 91 / 20 10 10 20
SANTA FE........................ 59 87 60 89 / 20 10 0 20
SANTA FE AIRPORT................ 59 90 60 92 / 20 0 0 20
ALBUQUERQUE FOOTHILLS........... 66 91 67 93 / 20 0 0 5
ALBUQUERQUE HEIGHTS............. 68 93 69 95 / 20 0 0 5
ALBUQUERQUE VALLEY.............. 64 95 65 97 / 20 5 0 5
ALBUQUERQUE WEST MESA........... 66 95 67 96 / 20 5 0 5
LOS LUNAS....................... 65 95 65 97 / 20 5 0 0
RIO RANCHO...................... 67 95 68 96 / 20 5 0 5
SOCORRO......................... 68 96 70 99 / 20 0 0 0
SANDIA PARK/CEDAR CREST......... 58 89 61 89 / 20 5 0 5
TIJERAS......................... 61 90 62 91 / 20 5 0 5
MORIARTY/ESTANCIA............... 57 92 58 92 / 20 5 5 5
CLINES CORNERS.................. 59 88 60 89 / 10 5 5 5
GRAN QUIVIRA.................... 62 88 62 91 / 20 5 5 0
CARRIZOZO....................... 64 89 65 91 / 20 10 5 5
RUIDOSO......................... 56 84 59 87 / 20 10 5 5
CAPULIN......................... 56 91 58 89 / 5 20 10 30
RATON........................... 57 93 58 93 / 5 20 5 30
SPRINGER........................ 59 94 60 94 / 5 10 0 30
LAS VEGAS....................... 56 89 58 90 / 10 10 0 30
CLAYTON......................... 65 98 67 100 / 5 0 5 20
ROY............................. 62 93 64 95 / 5 5 5 20
CONCHAS......................... 69 98 69 101 / 5 0 5 5
SANTA ROSA...................... 66 96 67 99 / 5 5 5 5
TUCUMCARI....................... 68 100 70 103 / 5 0 0 5
CLOVIS.......................... 66 95 66 99 / 5 0 5 5
PORTALES........................ 67 97 69 100 / 5 0 5 5
FORT SUMNER..................... 68 96 69 100 / 5 0 5 5
ROSWELL......................... 70 98 69 101 / 5 0 0 0
PICACHO......................... 65 91 65 95 / 5 5 0 0
ELK............................. 61 86 62 90 / 10 10 5 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
43
Hazardous weather outlook, Jul 23, 4:20 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MDT WED JUL 23 2014
NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
520 AM MDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE WESTERN
HALF OF NEW MEXICO TODAY AND THIS EVENING. SOME SLOW-MOVING STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO GRADUALLY
SHIFT TO THE NORTHERN TIER OF NEW MEXICO THURSDAY AND FRIDAY. AN
INCREASE IN SHOWERS AND THUNDERSTORMS IS THEN EXPECTED
SATURDAY...SUNDAY...AND MONDAY...ESPECIALLY IN THE NORTHEASTERN
QUADRANT OF NEW MEXICO WHERE SOME STRONG STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TO THE NATIONAL WEATHER
SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT
WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT WEATHER REPORTS AND
PHOTOS VIA OUR FACEBOOK PAGE OR TWITTER USING THE HASHTAG N M W X.
52
Flash Flood, Sandoval
- When
- July 23, 2:50 PM MST to 3:30 PM MST
- Where
- Sandoval County, Algodones to 0.13 mi ENE of Algodones
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -106.480
Rapid runoff from an estimated 2 to 4 inch downpour resulted in a breached levee that flooded several homes across from the Algodones fire station. The fire department was pumping water away from Highway 313. Water was still being pumped out of 2 homes the following morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 23, 2014$45,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523582.